Indiana, 2003

Lightning Strike in Indiana, August 4, 2003

August 4, 2003 · NWS IND · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 2:50 PM EST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 2:50 PM EST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST MON AUG 3 2003

MAIN PROBLEM CONTINUES TO BE THE CHANCES OF THUNDERSTORMS. LATE IN
THE AFTERNOON THE MAIN AREA IS OF THE EASTERN HALF ON INDIANA. A
TROF/WEAK COLD FRONT WAS MOVING THROUGH INDIANA. AFTER THE FRONT
MOVES THRU AND WITH THE LOSS OF HEATING THE TSTMS SHOULD DECREASE.
WILL GO SCATTERED EVENING THUNDERSTORMS. TEMPERATURES DROPPED OFF
COOLER THAN GUID LAST NIGHT. WITH THE COOLER AIR MOVING IN AFTER
FROPA WILL GO A LITTLE LOWER THAN GUIDANCE TEMPS.

THERE ARE ALOT OF CLOUDS BEHIND THE FRONT THIS AFTERNOON. THESE
SHOULD MOVE INTO INDIANA ON TUE. WILL GO MOSTLY CLOUDY SIMILAR TO
GUID. THE CLOUDS SHOULD HOLD TEMPS DOWN. THIS SEASON SEEMS LIKE
TEMPERATURES HAVE BEEN MORE LOWER THAN GUIDANCE THEN ABOVE. WILL GO
A LITTLE LOWER AND GUID.

WILL CONTINUE WITH THE CLOUDY SKIES TUE NIGHT. TEMPS NEAR GUID.

ANOTHER S/W MOVES THRU INDIANA ON WED. WILL BRING A CHANCE OF
THUNDERSTORMS BACK INTO THE FORECAST THEN. DUE TO CLOUDS WILL GO
SLIGHTLY LOWER THEN GUIDANCE TEMPS.

.IND...NONE.

HAINES
Hazardous weather outlook, Aug 4, 6:00 AM EST, 16 hours 30 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT.  WHILE A
FEW STRONG STORMS ARE POSSIBLE...WE ARE NOT EXPECTING ANY OUTBREAK
OF SEVERE WEATHER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THORUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE DRY
AND QUIET WEATHER WILL BE THE RULE THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Indianapolis radar (KIND), 21 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hendricks

When
August 4, 10:30 PM EST
Where
Hendricks County, Avon
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A house was struck by lightning. The home received 60K in damage to the roof and attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378315.